Open Source Sustainability/Workshops/October 2017/Runbook

From NumFOCUS Wiki
Jump to: navigation, search

DRAFT 12 September 2017

Contents

Logistics

Room Setup

We will need lots of wall space. Ideally, we will have one long wall (at least 24') where we can put the three timelines and another wall for the mind-map. If no other walls are available, we'll make use of easels.

Chairs should be arranged in circles of around 8 (for a total of 7 or 8 groups).

Remove all other furniture from the room except for a table to use as a resource area and one for water if it is not otherwise nearby.

Workshop Aids

  • Timelines:
    • 24' x 3-4' each
    • white butcher paper
    • each divided (8' each) into 3 decades: 1990s, 2000s, 2010s
    • one each labeled: Personal, Local, and Global
    • posted on walls with access for people to write on them
  • 7 pre-printed flip charts explaining structure of meeting, posted where everyone can see them:
    • FS principles
    • Purpose
    • Agenda
    • 4 Rooms of Change
    • Learning Assumptions
    • Working Agreement
    • Conditions for success
  • Mind-map:
    • FS topic printed in the center.
    • White butcher paper
    • aim for 24' x 3-4'
    • posted on a wall with access for people to write on it
  • Participant Workbooks

Supplies

  • White butcher or craft paper, 3-4' height and various lengths (get a roll).
  • Color coded 1" dots, in at least 8 different colors.
  • Flip charts (at least 10).
  • Easels (at least 8, depending on available wall space).
  • Sharpie Flip Chart Markers, 4 packs of 8 assorted colors and 4 packs of 8 black.
  • Pens
  • Various craft supplies for future scenario presentations.
  • Timer

Stakeholder Groups

Tentative stakeholder groups are:

  • Community, Project, and Ops Managers: Has a significant role in organizing some aspect of the project's non-technical work. Consists of members from unfunded as well as funded projects.
  • Core Developer, Funded: Has a significant role in the technical work of the project. Funded means either that the project they are representing has a significant amount of funding or they are supported financially for contributing to the project.
  • Core Developer, Unfunded: Has a significant role in the technical work of the project. Unfunded means either that the project they are representing does not have a significant amount of funding or they are not supported financially for contributing to the project.
  • Project Lead, Funded: Has a significant role in the overall operation, direction, and governance of the project. Funded means either that the project they are representing has a significant amount of funding or they are supported financially for contributing to the project.
  • Project Lead, Unfunded: Has a significant role in the overall operation, direction, and governance of the project. Unfunded means either that the project they are representing does not have a significant amount of funding or they are not supported financially for contributing to the project.
  • SAB + Staff: Includes members of the Sustainability Advisory Board and NumFOCUS staff.
  • Sustainer: Includes NumFOCUS funders, sponsors, and the Board of Directors.

See this Google doc for details (NF Staff only): https://docs.google.com/spreadsheets/d/1uuqw8lEcgnGYPsmmp7tTWqd5eURq9uuSez9NA4DosSI/edit#gid=1450228270

Misc notes

If possible, let's color-coordinate stakeholder dots with color on badges for easy identification.

Things for participants to do ahead of time:

identify and bring a symbol of their work, their stake and why they are attending.

Day 1

07:00-08:00 Set-up

Duration

60 minutes

Who

NumFOCUS Staff, Caterers, Venue Host.

Purpose

Prepare venue for the workshop.

08:00 Doors Open

This is when door will open and Summit participants should plan to arrive.

08:00-08:30 Breakfast + Socializing

Duration

30 minutes

Who

NumFOCUS Staff, Workshop Participants

Task

Arrive at the venue. Have some breakfast if you haven't already. Mingle and meet fellow Summit participants.

08:30-09:30 Orientation

Duration

60 minutes

Task

Orientation and introductions.

Purpose

Confirm goals, introduce participants to the workshop, allow them to get to know each other, review agenda.

Groups

Mixed groups, arranged in something like 8 circles of 8 or close to it.

Room setup

Time line and mind-map paper up on walls.

Seven prepared flip-charts on the wall: Principles, purpose, agenda, four rooms of change, learning assumptions, working agreement, and conditions for success.

8 circles of 8 chairs, no tables.

Supplies needed

  • Timelines
  • Mind-map
  • Seven prepared flip-charts

Roles needed

  • Facilitator(s)
  • Timekeeper
  • Sponsor(s)

Action Steps

  1. Sponsor's welcome. (5 to 10 minutes)
  2. Facilitator orientation. (15 minutes)
  3. People in mixed groups meet each other. (20 minutes)
  4. Volunteers present symbols to all (one per group). (10 minutes)
  5. Finish orientation: Four rooms of change, learning assumptions, working agreement, and conditions for success. (5 minutes)

09:30-11:00 Session 1: Focus on the Past

Duration

90 minutes

Task

Fill in timelines (personal, global, and local) and develop stories.

Purpose

Build community through shared history; get everybody moving, contributing, and using walls and markers.

Who

Each individual writes on time lines.

Small mixed groups prepare reports.

Room setup

No change.

Supplies needed

  • Participant workbook.
  • Pens or pencils.
  • Markers.

Roles needed

  • Facilitator(s)
  • Timekeeper

Action Steps

Step 1: Using Worksheet 1, or going straight to the timelines on the wall, everyone, working individually, notes key events in the world (global), their own lives (personal), and related to the sustainability and prosperity of our scientific computing community or communities (local). (20 minutes)

Step 2: Groups pick one timeline -- personal, local, or global -- and tell a story about it with implications for our topic. At least one group studies all three timelines and notes the connections between them. Use Worksheet 2 as a guide. (30 minutes)

Step 3: Each group gives a three minute report. (25 minutes)

Step 4: Each group briefly discusses what they learned. (5 minutes)

Step 5: The whole group dialogs about what they learned. (10 minutes)

Outline:

  1. Review Worksheet 1.
  2. Transfer worksheet items to time lines on walls. (20 minutes)
  3. Small mixed groups use Worksheet 2. Each group takes one time line to tell a story and its implications for their work. (30 minutes)
  4. Each group gives 3 minute report. (25 minutes)
  5. Groups talk over what they learned. (5 minutes)
  6. Whole-group dialog. (10 minutes)

11:00-11:15 Break (with snacks)

Duration

15 minutes

Task

Take a break, use the restroom, have a snack.

Purpose

Renew and replenish mind, body, and soul.

Room setup

No change. Snacks should be in designated food area prior to the beginning of break.

Supplies needed

  • Food
  • Beverages
  • Napkins
  • Utensils
  • Plates

Roles needed

  • Timekeeper
  • Facilitator(s)
  • Caterer(s)

11:15-12:15 Session 2: Focus on the Present

Duration

60 minutes

Task

Make the mind-map and note key trends.

Purpose

Get everybody talking about a world that includes all their perceptions. Create a shared framework for the work that follows.

Who

Everyone helps build the mind-map collectively. (Stakeholder groups will work with the map in the next session.)

Room setup

Big piece of butcher paper on wall with FS topic written in center. Group assembles close to wall so everyone can see.

Supplies needed

  • Mind-map
  • Markers (assorted colors)
  • Color-coded dots

Roles needed

  • Facilitator(s)
  • Scribe
  • Timekeeper

Action Steps

Mind-map guidelines:

  • all trends are valid
  • person who names trend says where it goes
  • opposing trends are OK
  • concrete examples incoraged

Goal is to map the social, economic, technical, political, environmental, etc., trends that are having an impact on us now. Remember that a trend means a direction of movement, from more to less, from higher to lower, from A to B, etc. Do not use pre-selected categories.

Step 1: Everyone moves close to the mind-map wall. People can site on the floor, bring their chairs, or stand.

Step 2: We review the mind-map guidelines together.

Step 3: We mind-map, working as a group to everyone can hear what the others are thinking. When many hands go up, we'll ask people to "take a number" and say their items in turn. When a trend is called out, draw a line from the circle and write it on the line. Each cluster of trends and examples gets its own color. We'll draw a new line, in a new color, for new trends as they are called out. Draw reciprocal arrows between connected trends. People who are having a hard time articulating their trends or where they should go on the mind-map are given the time to decide. (30-40 minutes)

Step 4: We'll stop and as a group we'll our feelings and observations about the mind map. (10-15 minutes)

Step 5: Each person will place their seven (7) color-coded dots on trends as they wish. Place a dot signals that the trend is important to you. The purpose of this is to discover which trends are of highest concern to each stakeholder group. This is not a voting device, it is a focusing one. This step is complete when everyone has placed their dots. (10-15 minutes)

Outline:

  1. Everyone faces mind-map wall.
  2. Call out trends, facilitators write them down. (30-40 minutes)
  3. Facilitator asks for people to share observations and feelings. Explain how map will be used in next part of the exercise. (10-15 minutes)
  4. Everyone gets 7 color-coded dots. Place dots on trends as they wish. Exercise is complete once each person has placed their dots. (10-15 minutes)

12:15-13:15 Lunch

Duration

60 minutes

Task

Fill our bellies, take a break, and socialize.

Purpose

Refresh and replenish for afternoon's activity.

Room setup

No change. Lunch should be in designated food area prior to the beginning of break.

Supplies needed

  • Food
  • Beverages
  • Napkins
  • Utensils
  • Plates

Roles needed

  • Timekeeper
  • Facilitator(s)
  • Caterer(s)

13:15-13:45 Review present trends (mixed groups)

Duration

30 minutes

Task

Review key mind-map trends in mixed groups.

Purpose

Get everyone familiar with all trends. Organize stakeholder conversations.

Who

Whole group assembles in front of the mind-map.

Room setup

No change.

Supplies needed

  • Mind-map
  • Markers (assorted colors)
  • Flip chart

Roles needed

  • Facilitator(s)
  • Scribe
  • Timekeeper

Action Steps

Step 1: Everyone gathers around the mind-map as before lunch. Draw a circle around a cluster of trends with a lot of dots. Count the dots and write the number in the circle. Now we call for volunteers and have them continue the task until there are a total of 6 or 8 trend clusters with the most dots have been identified and highlighted. (25 minutes)

Step 2: On a flip chart, list each trend cluster using the words that started the branch. Don't add or subtract or change language. (5 minutes)

Outline

  1. People identify clusters of trends that have many dots. Draw circles around clusters.
  2. Count colored dots within the circle and write the number within the circle.
  3. Repeat with several clusters that have many dots. 6 to 8 circles is a good target.
  4. On flip chart, note the 6 yo 8 trends with the most dots, in no particular order. Use the words that started the cluster.

13:45-15:15 Review present trends (stakeholder groups)

Duration

90 minutes

Task

Stakeholder groups examine key trends and determine those which are the highest priority for them. Focus on relationships between trends rather than problem-solving each trend individually.

Purpose

Everyone learns what others do now and want to do about key trends.

People

Stakeholder groups.

Room setup

No change.

Supplies needed

  • Participant workbook.
  • Pens or pencils.

Roles needed

Action Steps

Step 1: Re-organize into stakeholder groups. Revisit the trends you consider important. Observe the connections between trends. Make your own mind-map showing how a few chosen trends are related and not what you're doing now about these trends and what you want to do in the future. Use Worksheet 4 as a guide. (45 minutes)

Step 2: Each stakeholder group gives a report up to 4 minutes each. (25 minutes)

Step 3: Stakeholder groups talk about what they heard. (5 minutes)

Step 4: The whole group discusses. (15 minute)

Outline

  1. Worksheet 4
  2. Stakeholder groups make their own mind-maps of 3-5 key trends, noting how they are connected. They discuss what they do now and what they want to do in the future. (45 minutes)
  3. Group reports up to 4 minutes each. (25 minutes)
  4. Stakeholder groups talk about what they heard. (5 minutes)
  5. Whole group discusses. (15 minutes)

15:15-15:30 Break (with snacks)

Duration

15 minutes

Task

NOM NOM NOM

Purpose

People

Room setup

Supplies needed

Roles needed

Outline

15:30-17:30 Session 3: Focus on the Future

Duration

120 minutes

Task

Assign future scenarios.

Purpose

Imagine and portray a desired future.

People

Mixed groups, same as previous session.

Room setup

Supplies needed

Roles needed

Action Steps

Organize in mixed groups. Imagine yourselves in 5, 10, or 20 years into the future. You're living and working together they way you really want. List on a flip chart: 1) concrete examples of what you're doing now, 2) a barrier you have to overcome to get started, and 3) how you overcame that barrier. Use that list to create a presentation of your future scenario. We encourage you to be creative. You can dramatize your scenario as a skit, play, or TV news show. Songs, poems, rituals. Whatever makes sense for your group to present your vision to the whole group. Try to come up with something that involves all members of your group.

Outline

  1. Worksheet 6

17:30-17:45 Day 1 wrap-up

Duration

15 minutes

Task

Regroup to review the day, the social event and what we'll be doing tomorrow.

Purpose

Provide a clear end to the day and make sure everyone knows what's going on that evening.

People

Whole group assembles.

Room setup

No change.

Supplies needed

None.

Roles needed

Outline

Day 2

07:00-08:00 Set-up

Duration

60 minutes

Who

NumFOCUS Staff, Caterers, Venue Host

Purpose

Prepare venue for the workshop.

08:00 Doors Open

Duration: N/A

08:00-08:30 Breakfast + Socializing

Duration

30 minutes

Who

NumFOCUS Staff, Workshop Participants

08:30-09:30 Session 3 Presentations

Duration

60 minutes

Task

Assign future scenarios.

Purpose

Portray the desired future developed during yesterday afternoon's session.

People

Mixed groups, same from prior afternoon.

Room setup

Supplies needed

Roles needed

Action Steps

Each group gets up to 7 minutes to present their scenario. (55 minutes)

  1. A group volunteers to go first and sets up anywhere they like.
  2. Other groups assemble to witness the action.
  3. Timekeeper reminds people when 2 minutes remain.
  4. After all groups present, whole group shares feedback. (5 minutes)

09:30-10:45 (75 min) Session 4: Common Ground

Duration

75 minutes (1 hour 15 minutes)

Task

Create and post common-ground lists.

Purpose

Get agreement on what everybody wants.

People

Mixed small groups.

Room setup

8 easels in front of room, each with a sheet of paper or 8 sheets of flipchart paper side by side on a blank wall.

Supplies needed

  • scissors
  • flipcharts
  • markers
  • tape or glue sticks

Roles needed

  • facilitator(s)
  • timekeeper

Action Steps

Common ground are propositions that have 100 percent support. If one or more people object to a statement, we place it on a "Not Agreed" list.

Work in same future scenario groups from previous session. Each group lists up to eight propositions they believe every person in the room wants. Now cut each item into its own strip. Read each item out loud and then place on an easel. Each group follows in turn, grouping similar items together. If an item does not fit on existing list, start a new one. All groups witness the place of each item and make suggestions if they wish. If an item stirs controversy, it goes on a "Not Agreed" list. These are the "Common Ground" lists.

Outline

  1. Each scenario group notes on a flipchart what they believe every person in the room wants. (30 minutes)
  2. Groups cut their items into strips.
  3. Group like items collectively. (45 minutes)
    1. One group reads its items and places them (with glue sticks or tape) on the eight blank flipcharts or wall charts.
    2. Each group in turn reads and places their items, adding them to similar items already placed. The whole group observes and makes suggestions.
    3. If an item does not fit any category, we add an easel or another sheet of blank paper to the wall.
    4. If an item stirs controversy that can't be resolved in a few minutes, it is placed on a "Not Agreed" list.

10:45-11:00 (15 min) Break (with snacks)

Duration

15 minutes

Task

Purpose

People

Room setup

Supplies needed

Roles needed

Outline

11:00-12:30 Confirming Common Ground

Duration

90 minutes

Task

Confirm common group.

Purpose

Discover common ground (100 percent agreement) and acknowledge disagreements (one or more dissenters).

People

Whole group and then mixed writing groups.

Room setup

8+ flip charts on wall or easels, as in previous task.

Supplies needed

Common ground lists from previous session

Roles needed

Action Steps

Start by assembling in front of the "Common Ground" lists. Have a volunteer read the first. The group confirms related items or move them until everyone is satisfied. If wording is the issue, ask them to suggest new wording. Any item that can't be confirmed in 5 or so minutes is moved to a "Not Agreed" list.

Next, ask for one volunteer to "champion" each cluster. Invite others to join where they wish. The task is to write a statement that will be understood by people who are not present.

(Be sure to record in FS proceedings or reports any items that remain on the "Not Agreed" list.)

Outline

  1. Whole group assembles in front of the posted items. (30 minutes)
  2. The whole group checks to make sure related items are clustered together.
  3. Items endorsed by some but not all are noted as "not agreed."
  4. Recruit a volunteer for each statement to convene a writing group. Volunteers move their flipchart to an appropriate workplace.
  5. People join a group of their choice.
  6. Groups draft a statement using Worksheet 8. (20 minutes)
  7. Each group reads its statement. (40 minutes)
  8. If statement isn't clear, writers modify it until all are satisfied.
  9. If statement needs further rewriting, do it during lunch.

12:30-13:30 Lunch

Duration

60 minutes

Task

Purpose

People

Room setup

Supplies needed

Roles needed

Outline

13:30-14:30 Session 5a: Action Planning - Writing Plans

Duration

60 minutes

Task

Organize action-planning groups for each statement.

Purpose

Turn common ground into policies, programs, projects, and/or next steps with names and due dates.

People

Volunteers, stakeholder groups, or pre-existing task forces.

Room setup

Supplies needed

Roles needed

Action Steps

Select a common ground statement that you want to turn into a plan, program, or project. Use Worksheet 9 and 10 to come up with a goal, target date, and resources you'll need.

Outline

  1. Each group takes a statement and makes an action plan for it.
  2. Use Worksheet 9 for group action plans and Worksheet 10 for individual action plans.

14:30-15:15 Session 5b: Action Planning - Reporting

Duration

45 minutes

Task

Share progress reports from action groups.

Purpose

People

Room setup

Supplies needed

Roles needed

Outline

Each action groups share their draft action plans and gets feedback from others.

15:15-15:30 (15 min) Break (With snacks)

Duration

15 minutes

15:30-16:00 (30 min) Another round

Duration

30 minutes

Task

Purpose

People

Same action groups as before or re-configured ones based on reporting and feedback of prior session.

Room setup

Supplies needed

Roles needed

Outline

Work on action plans as before.

16:00-16:45 (45 min) Reports + next steps

Duration

45 minutes

Task

Purpose

People

Room setup

Supplies needed

Roles needed

Outline

Groups share reports and next steps (with due dates)

16:45-17:15 Closing

Duration

30 minutes

Task

Purpose

People

Room setup

Supplies needed

Roles needed

Outline

  1. Sit in one big circle with no empty chairs.
  2. Initiator summarizes next steps, distribution of reports, follow-up strategies, and date of review meeting.
  3. Pass mic around the circle and each person makes a brief statement about what they will do as a result of the meeting.